CSN Login
Members Online: 1

You are here

anyone take dilaudid after surgery???

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

sisters,

i'm wondering how many of us were prescribed dilaudid for pain after surgery, and how long people were on before they stopped. did anyone become dependent, and have to go through withdrawal symptoms, as did i? if so, how long were you on, and how long did it take for the withdrawal symptoms to subside? what were the withdrawal symptoms you went through? fortunately, i'm well off them, but was on too long, mistaking withdrawal symptoms for need. i thought i'd do a survey to see if this is a problem.

thanx,
maggie

hopeful girl 1
Posts: 454
Joined: May 2010

Is that a pain killer or relaxant? I had something for pain after surgery which I took for a month or two if I recall??

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

Maggie, It seems to me that dilaudid is a rather potent narcotic to be on very long. It is hard for me to evaluate the level of pain that you had with the regular type hysterectomy incision, as I had robotic surgery, home in 24 hours and think I took a couple of pain pills the next day and then that was it.

I hate that you had to go through the struggles of withdrawal....that is not easy and I commend you for toughing it out!

The whole challenge of pain management is challenging. Some Doc's are very stingey with ordering pain management meds, and others just have an open "precription pad"....but using dilaudid for an extended period of time seems unusual. I hope physician's become better educated about the appropriate management of pain!

Big hugs to you! Karen

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

sisters,

i was in alot of pain, and i also have a high pain tolerance, but didn't need to be on for as long as i was. as i mentioned, it was my acupuncturist as well as a good friend of mine who has gone through cancer with other close friends of hers, that questioned me about my use. i was just blithely going along thinking the symptoms i was having were from the surgery. later i realized the latter symptoms were of withdrawal, not from the surgery. who knew? in any case, i did get myself off, though wasn't so pleasant i have to say. before the dx, i only took vitamins, and once some vicadan when i hurt my back, so i was pretty naive about prescription drugs. dilaudid is a morphine
derivative, so i don't think as strong as morphine.

one doctor thought i should just take tylenol, the other had an open prescription pad. i agree, karen, i think physicians really do need to become better educated about the management of pain. i bet i could have gotten off months before i did. oh well.....

big hugs back to you, karen. i always appreciate hearing what you have to say.

Kaleena's picture
Kaleena
Posts: 1980
Joined: Nov 2009

Dear Maggie:

Early this year I had over a six hour surgery in February and they used the same incision as my hysterectomy and my staging surgery. That day I was put on a morphine pump wherein I would be able to press a button when I felt like I needed medication. However, I got myself off of it the next day because I didn't want to have bowel problems. I ended up having to stay three extra days because of sleepy bowel syndrome anyway! (six day stay). I was sent home with a script for percocets (which I didn't use).

I believe dilaudid is stronger than morphine. I suppose it depends on how much they prescribe.

Also, Maggie, everyone's pain tolerance is different. I've had 3 c-sections and three abdominal surgeries and I was off the pain meds in a day or two for each. But I do have a high pain tolerance. Also, I am not a pill taker. (I always had problems swallowing large pills so I would try to do without!) I even used to have dental work without novacaine because I was afraid of the shot! (How silly was I!)

Ooops, rambling here, sorry!

I don't know if this helps you or not. I hope you are pain free now!

Kathy

Songflower's picture
Songflower
Posts: 631
Joined: Apr 2009

I was given dilaudid or percocet for breakthrough pain after HIPEC surgery. I am not sure how much I had. The nurses would rate my pain form 1-10 and then they gave me what they though I needed. I didn't take any at home. I think the last couple of days I got percocet. It's hard to remember now!

Diane

Swanseatigersmom67
Posts: 2
Joined: Oct 2010

I HAD EMERGENCY SURGERY FOR CANCER RELATED CARINIOD TURMOR IN 2008. I WAS IN THE HOSPITAL FOR 18 MONTHS DUE TO COMPLICATIONS AND AS OF NOW CAN ONLY GET MY PAIN TO EASE OFF WITH 4 MG OF DILAUDID EVERY 4-6 HRS. I HOPED ONE DAYTO BE BETTER AND I PRAY DAILY FOR THIS TO STOP BUT I NEVER GET MY WISH. THE SURGERY I HAD WAS SECOND TO OPEN HEART SURGERY, I HAVE BEEN TOLD IT TAKES TIME TO HEAL IT WAS A BIG SURGERY TO HAVE. OH I FORGOT TO SAY I ALSO HAVE PANCRTIS AND MRSA. LUCKY ME I NEED HOPE ANYONE THAT HAS INFORMATION FOR ME I THANKS YOU PLEASE HELP ME.

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

hi,

spunds like you've been in a lot of pain for a long time. all i can say is try to cut back to say 3 1/2 mg every 4-6 hours for awhile, then to 3mg after awhile. it's hard to know if you now actually need this much medication, or you are habituated to it. have you spoken to your doctors about this? maybe a nurse or doctor can help monitor your use, so that you can slowly wean yourself. i hope you don't need this much every day. it does sound like it's time to see if you can cut back just a tiny bit at a time. i know i went through some withdrawal after stopping the dilaudid, mainly nausea and sneezing!, but it's worth it.

sisterhood,
maggie

newdayyoga
Posts: 2
Joined: Sep 2017

i was sent home with dilaudid after partial nehrectomy. it was a nightmare. within days i had terrible hallucinations. thankfully a part of me realized this and i stopped. almost a year later i feel disturbed about this.

Subscribe to Comments for "anyone take dilaudid after surgery???"